Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Reno, NV

July 31, 2021

NWS Reno, NV issued this special weather statement at Jul 31, 2021, 5:29 PM PDT. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 5:29 PM PDT (00:29 UTC)
Expired
Jul 31, 2021, 6:15 PM PDT
In force
46 min
Issued by
NWS Reno, NV

The radar

The Reno radar (KRGX), 34 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2759 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS85 KREV 010029
SPSREV

Special Weather Statement
National Weather Service Reno NV
529 PM PDT Sat Jul 31 2021
 
NVZ004-010115-
Western Nevada Basin and Range including Pyramid Lake NV-
529 PM PDT Sat Jul 31 2021

...STRONG OUTFLOW WINDS MOVING OVER PYRAMID LAKE...

At 527 PM PDT, Doppler radar was tracking an outflow boundary 2 
miles northwest of Pyramid Lake, moving southeast at 35 mph.

Winds in excess of 30 mph will be possible with this outflow 
boundary.

Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or 
inside a vehicle. Move to safe shelter now! Do not be caught on the 
water in windy conditions.

&&

LAT...LON 4014 11973 4020 11968 4024 11961 4021 11951
      4008 11946 3991 11938 3984 11942 3984 11946
      3989 11958 3998 11965 4007 11971
TIME...MOT...LOC 0027Z 309DEG 28KT 4013 11966 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 31, 1:26 PM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 1:26 PM PDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Reno NV
126 PM PDT Sat Jul 31 2021

.SYNOPSIS...

Daily thunderstorm chances are in the forecast through this weekend
with locally heavy rain. Winds generally light across the region,
except gusty in and around thunderstorms. A drier southwest flow
will bring decreasing storm chances and a return to typical
afternoon breezes next week. Other than the milder weather this
weekend, temperatures will remain around average.

&&

.SHORT TERM...

Some showers and thunderstorms could continue across the Surprise
Valley into northwest NV as a weak mid-level trough and weak
cyclonic circulation swings into southeast Oregon. The most recent
round of GOES-West imagery shows extensive cloud cover north of Lake
Tahoe generally moving northward over northeastern CA/northern NV.
South of Lake Tahoe a break in the overall cloud cover extends along
the central Sierra to another large batch of mid-level monsoonal
moisture working its way northwest into the southern Sierra Front
from SOCAL/southern NV.  The continued moistening of the mid and
high-layer regions will maintain PWAT mostly 0.90" to 1.0” plus over
the region as storm development takes advantage of local heating and
heightened energy. Stronger more moisture laden storms should remain
for the most part south of US 50 this afternoon. But this line will
advance north to I80 and east to US95 going into the evening as
storm cells move off complex terrain of the eastern Sierra into
basin areas of western NV.

Stronger storm cells capable of much higher rainfall rates
sufficient for localized flash flooding could cause debris flows on
area burn scars and rock/mud slides in areas of steep terrain. The
highest probability for flash floods still appear to be from Mono
County to southern Lyon-Mineral Counties, so the current flash flood
watch has been expanded to cover the Numbers and Tamarack burn scars
in that area. Storm coverage for the northern Sierra (Plumas to Lake
Tahoe) and northern Sierra Front should be more isolated as Hi-Res
CAM guidance predicts a bit drier-stable conditions in the wake
of the mid-level shortwave that just exited to the north into OR.
So flood concerns will remain in those southern areas.

For Sunday, plenty of moisture remains over the region for storm
production with instability enhanced by increased boundary layer
heating that partners with the reduction of cloud coverage over the
region. Another upper trough digging into the west coast will shoot
energy into the increased upper flow and further elevate forcing,
instability, and shear over the region. Added to this mix is a weak
zephyr churning up to the lee of the Sierra that could enhance low
level convergence/focus.  These combined elements could produce more
robust storm cores capable of strong outflow winds(40+ mph), small
hail, and heavier rain rates. As storms initiate along the eastern
Sierra in the afternoon, they will push off into the desert basin
areas of western NV and continue into the evening.

By Monday, other than a slight chance of thunderstorms near the
Oregon border and Mono-Mineral Counties in the afternoon, the
atmosphere will be much drier and too stable for widespread storms
as the upper flow increases from the southwest. A few shallow
buildups may occur along a weak zephyr developing later in the
afternoon. Monday will be greeted much clearer skies and abundant
daytime sunshine. Afternoon temperatures will quickly rebound to
more normal summertime heat as the cooler temps this weekend become
a brief footnote in history. -Amanda

.LONG TERM...Tuesday through Friday.

Tuesday will usher in the return of a drier-more stable summer like
weather pattern. High pressure up to now mostly centered over the
southern Rockies/Four-Corners region will retrograde west and settle
over the southwestern deserts (SOCAL/SRN NV/WRN AZ) An upper ridge
axis will extend north-south over the Great Region and increase a
southwest upper flow over CA-NV.  Ensemble model guidance shows this
upper pattern persisting into next week as the upper ridge axis
tilts more positive in response to a deepening long-wave trough over
the eastern Pacific. Monsoonal moisture will once again be confined
mostly over the Four-Corners through this forecast period. Except
for the eastward directed shot of energy escorted by an upper trough
lifting into northern CA and western NV Wed-Thurs, the region should
remain mostly dry with near to slightly above average temperatures
through the extended period. This will yield more typical summertime
temperatures in the mid-90s for the valleys and a return to our
typical zephyr wind pattern.

But let’s talk a bit about the nuisance shot of energy moving across
the region mid-week of the extended period. A shortwave trough will
approach CA Wednesday and lift northeast across the northern Sierra
and northwest NV later that evening.  Forecast soundings show little
decoupling of the winds with the surface layer going into the
overnight hours.  Higher elevation areas north of Lake Tahoe across
Lassen and Washoe counties could see gusty conditions lasting into
the early morning hours Thursday. Higher uncertainty follows this
scenario this far out into the extended forecast period. Therefore
new fire starts remain a reasonable possibility as elevated fire
weather concerns increase by the middle of next week. A more in-
depth discussion is included in the Fire WX section. -Amanda

&&

.AVIATION...

Showers and thunderstorms will be the primary impact through the
weekend as monsoon moisture remains across the Sierra and western
Nevada. There will be more cloud cover today as well as showers
along with embedded thunderstorms for the afternoon into the
evening. Best chances for showers and thunderstorms will be in
Mono/Mineral counties (KHTH-KMMH), with a few isolated storms
possible in far NW Nevada near the Oregon border. Terminals in far
wester Nevada will see a bit of a west wind kick up this afternoon
with 15 - 20 kt gusts possible, which may help to limit the
potential for showers/thunderstorms, especially at KRNO. For Sunday,
clearer skies in the morning along with enhanced mid-level shear
could result in a few stronger thunderstorms.

Main aviation hazards today will be periods of moderate to heavy
rain with reduced CIGS/VIS, terrain obscuration, and gusty erratic
winds. For Sunday, the hazards will also include small to moderate
sized hail and a higher potential for strong gusty outflow winds.
-Edan

&&

.FIRE WEATHER...

Thunderstorms with heavy rain and gusty outflow winds for the
afternoons and evenings are in the forecast through Sunday. There is
still some potential for widespread showers today with minimal
lightning activity. HRRR simulations are showing decent potential
for thunderstorms to initiate along the Sierra for the afternoon.
Areas north of Interstate 80 are still cloud-covered, so convection
in those areas may be hard to come by. Areas of most concern will be
recent burn scars, especially south of Highway 50. The Tamarack did
have some debris flows and runoff yesterday after the heavy rains.
As soils become more saturated from rainfall through the weekend,
mud and debris may more readily come loose and impact roadways and
fire operations. Plan on another round of wet storms for today as
well as Sunday, especially from the eastern Sierra into western NV
as low pressure nears the California coast.

The stable and drier southwest flow will push into western NV and
the Sierra late by Monday with our more typical afternoon and
evening breezes of 25-30 mph returning to kick off the week.
Simulations continue to highlight gusty winds for Wednesday as a low
pressure approaches the west coast. Latest simulations continue to
highlight the peak ridge winds arriving Wednesday night into early
Thursday morning. Plan on breezier than usual conditions starting
Wednesday afternoon and persisting into Thursday with the potential
for any holdover fires to become active. -Edan

&&

.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch until 11 PM PDT this evening NVZ001>003.

CA...Flash Flood Watch until 11 PM PDT this evening CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 31, 1:22 PM PDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Reno NV
122 PM PDT Sat Jul 31 2021

CAZ071-312100-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
122 PM PDT Sat Jul 31 2021

...STRONG THUNDERSTORM DEVELOPING ALONG HIGHWAY 44 NEAR BOGARD...

At 117 PM PDT, Doppler radar was tracking a strong thunderstorm
near Highway 44 just south of Bogard.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Blinding downpours may result in sudden drops in visibility for
motorists along with ponding of water on roadways.

Locations impacted include...
Highway 44 near Bogard and Crater Lake Campground

LAT...LON 4045 12120 4058 12124 4069 12100 4045 12081
TIME...MOT...LOC 2017Z 267DEG 11KT 4050 12111

TF
Special weather statement, Jul 31, 2:04 PM PDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Reno NV
204 PM PDT Sat Jul 31 2021

CAZ071-312145-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
204 PM PDT Sat Jul 31 2021

...STRONG THUNDERSTORM NEAR EAGLE LAKE...

At 202 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eagle Lake.

Frequent lightning is occurring with this storm. Half inch hail,
heavy rain, and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
Eagle Lake, Spaulding, Aspen Grove Campground, Christie Campground,
Merrill Campground and Eagle Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4046 12088 4064 12102 4090 12077 4067 12045
TIME...MOT...LOC 2102Z 240DEG 27KT 4061 12084

TF
Special weather statement, Jul 31, 3:14 PM PDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Reno NV
314 PM PDT Sat Jul 31 2021

CAZ073-312245-
Mono CA-
314 PM PDT Sat Jul 31 2021

...STRONG THUNDERSTORM OVER DEVILS GATE SUMMIT...

At 313 PM PDT, Doppler radar was tracking a strong thunderstorm over
Devils Gate Summit, or 8 miles northwest of Bridgeport, moving north
at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bridgeport Reservoir, Devils Gate Summit, Junction U.S 395 And CA 108
(Sonora Junction), Bootleg Campground and Junction NV 338 And CA 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Reno.

&&

LAT...LON 3830 11948 3853 11945 3848 11925 3841 11915
      3824 11926
TIME...MOT...LOC 2213Z 197DEG 5KT 3835 11934

CJ
Special weather statement, Jul 31, 4:40 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service Reno NV
440 PM PDT Sat Jul 31 2021

NVZ001-010030-
Mineral and Southern Lyon Counties NV-
440 PM PDT Sat Jul 31 2021

...STRONG THUNDERSTORM ALONG US95 EAST OF HAWTHORNE...

At 438 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Hawthorne on US-95.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. Torrential rainfall could lead to sudden loss of
visibility and ponding of water on roadways.

Locations impacted include...
US-95 between Hawthorne and Luning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3849 11844 3856 11851 3868 11838 3856 11825
TIME...MOT...LOC 2338Z 240DEG 28KT 3858 11834

TF
Special weather statement, Jul 31, 5:29 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
529 PM PDT Sat Jul 31 2021

NVZ004-010115-
Western Nevada Basin and Range including Pyramid Lake NV-
529 PM PDT Sat Jul 31 2021

...STRONG OUTFLOW WINDS MOVING OVER PYRAMID LAKE...

At 527 PM PDT, Doppler radar was tracking an outflow boundary 2
miles northwest of Pyramid Lake, moving southeast at 35 mph.

Winds in excess of 30 mph will be possible with this outflow
boundary.

Locations impacted include...
Pyramid Lake, Sutcliffe and The Needle Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Move to safe shelter now! Do not be caught on the
water in windy conditions.

&&

LAT...LON 4014 11973 4020 11968 4024 11961 4021 11951
      4008 11946 3991 11938 3984 11942 3984 11946
      3989 11958 3998 11965 4007 11971
TIME...MOT...LOC 0027Z 309DEG 28KT 4013 11966

CJ

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:39 PM PDTAreal Flood AdvisoryREVMineral3 hr
Jul 31, 6:56 PM PDTFlash Flood WarningREVStorey, Washoe94 min
Jul 31, 8:02 PM PDTFlash Flood WarningREVChurchill, Lyon, Storey, Washoe118 min
Aug 1, 2:01 PM PDTAreal Flood AdvisoryREVWashoe119 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.